Nebraska, 2012

Damaging Wind in Nebraska, September 4, 2012

September 4, 2012 · NWS LBF · 1 event in 1 county or zone

A few thunderstorms developed along a cold front on the afternoon of September 4th. One storm briefly became severe and produced wind gusts up to 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A few thunderstorms developed along a cold front on the afternoon of September 4th. One storm briefly became severe and produced wind gusts up to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 4, 2:09 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 4, 2:09 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT TUE SEP 4 2012

.SYNOPSIS...
AT H5 CLOSED LOW OVER CENTRAL CANADA WITH ZONAL FLOW OVER WESTERN
AND CENTRAL CONUS. A TROUGH OVER THE EAST COAST.

&&

.DISCUSSION...
UPPER LOW OVER CANADA CONTINUES TO DOMINATE WEATHER PATTERN OVER
NORTHERN PLAINS. AFTER A VERY WARM DAY TODAY ISOLATED HIGH BASED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL NEBRASKA
ALONG A STATIONARY BOUNDARY THIS AFTERNOON INTO EARLY EVENING IN
AN AREA OF HIGHER DEW POINTS IN THE 50S. THE BOUNDARY WILL MOVE
SOUTH AND EAST OVER NIGHT AS A COLD FRONT. COLD AIR ADVECTION WILL
BRING GUSTY NORTHWEST WINDS AND COOLER TEMPERATURES. LOWS TONIGHT
FALLING INTO THE 50S WEDNESDAY HIGHS WILL BE AROUND 80 OR NORMAL
FOR THE SEASON. WARMER ON THURSDAY WITH STRONG RIDGE TO THE SOUTH
AND WESTERN NEBRASKA ON THE BACKSIDE OF THE SURFACE HIGH...WARM
DRY AIR WILL BE ADVECTED INTO WESTERN NEBRASKA WITH FIRE WEATHER
CONCERNS RETURNING AS RELATIVE HUMIDITY FALLS TO 10 TO 15 PERCENT
OVER ALL OF THE COUNTY WARNING AREA. A COLD FRONTAL BOUNDARY WILL
DROP ACROSS WESTERN NEBRASKA THURSDAY AFTERNOON AND EVENING WITH A
STRONGER PUSH OF COLD AIR AND SURFACE MOISTURE AHEAD OF THE FRONT
SHOWERS AND THUNDERSTORMS EXPECTED WITH POST FRONTAL ACTIVITY
THROUGH DAY FRIDAY AS THE UPPER LOW OVER HUDSON BAY DRAGS AN UPPER
TROUGH ACROSS WESTERN NEBRASKA. HIGH TEMPERATURES STRUGGLING INTO
THE 70S FOR DAY TIME HIGHS. COOL AND CLEAR SATURDAY HIGHS IN THE
70S AND 80S. AS THE WESTERN RIDGE BUILDS EAST TEMPERATURES
CLIMBING BACK INTO THE 80S SUNDAY MONDAY AND TUESDAY. AN UPPER
TROUGH APPROACHES FROM THE NORTHWEST TUESDAY AND WILL DRIVE A COLD
FRONT THROUGH WESTERN NEBRASKA LATE IN THE EXTENDED WITH
TEMPERATURES COOLING AND A CHANCE FOR PRECIPITATION.

&&

.AVIATION...
VFR IS EXPECTED MOST AREAS TODAY AND THROUGH THE OVERNIGHT.
EXCEPTION BEING ACROSS FAR NORTH CENTRAL NEBRASKA...GENERALLY ALONG
AND EAST OF A KBBW TO KONL LINE...AND SOUTHWEST NEBRASKA /NEAR
KIML/...WHERE TSTMS ARE POSSIBLE.  MODEL SOUNDINGS INDICATE DRY
LOWER LEVELS...THUS HIGH BASED STORMS CAPABLE OF ERRATIC GUSTY WIND
WOULD BE THE EXPECTED STORM THREATS.  OTHERWISE...A FRONT IS
EXPECTED TO CROSS THE REGION LATER THIS EVENING...PASSING OVER THE
KVTN TERMINAL AROUND 01Z THIS EVENING...THEN OVER KLBF AFTER 05Z.  A
DISTINCT NORTHERLY WIND SHIFT IS EXPECTED ALONG THE FRONTAL
PASSAGE...WITH WIND SPEEDS GUSTING AOA 20KTS POSSIBLE.

&&

.FIRE WEATHER...
RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT /9 PM
MDT/ THIS EVENING FOR CRITICALLY LOW RELATIVE HUMIDITY
VALUES...OCCASIONAL GUSTY WIND...AND A EVENING FRONTAL PASSAGE.

THROUGH THIS EVENING...VERY DRY AIR WILL COMBINE WITH ABNORMALLY
WARM TEMPERATURES AND GUSTY WIND TO CREATE EXTREME FIRE DANGER
ACROSS FIRE ZONES 204...206 AND WESTERN PORTIONS OF 208. THE
LOCATIONS OF GREATEST CONCERN WILL BE WEST OF A LINE FROM OGALLALA
TO THEDFORD TO VALENTINE...WHERE MINIMUM RELATIVE HUMIDITY MAY FALL
BELOW 10 PERCENT. WIND SPEEDS TODAY HAVE BEEN A BIT UNCERTAIN AS A
FAIRLY LIGHT PRESSURE GRADIENT...AND LIGHT MOMENTUM ALOFT... HAVE
CREATED WIND SPEEDS AT OR BELOW 20 MPH...HOWEVER CANNOT ENTIRE RULE
OUT A FEW GUSTS IN EXCESS OF 25 MPH LATER THIS EVENING...ESPECIALLY
TRUE ACROSS NORTHWEST NEBRASKA WHERE WIND GUSTS AOA 25 MPH HAVE
ALREADY OCCURRED.

THIS EVENING AND TONIGHT...AVAILABLE NEAR TERM MODEL GUIDANCE
INDICATES A FRONTAL PASSAGE ARRIVING ACROSS NORTHWEST NEBRASKA
AROUND 5 PM MDT /6 PM CDT/...AND CROSS THROUGH MUCH OF THE SAND
HILLS REGION AND NORTH CENTRAL NEBRASKA BY 11 PM MDT /MIDNIGHT CDT/.
A DISTINCT WIND SHIFT TO NORTHERLY WILL BE EXPECTED WITH THIS
FRONTAL PASSAGE AND WIND SPEEDS ARE EXPECTED TO GUST AOA 20 MPH FOR
A COUPLE HOURS BEHIND THE PASSAGE. NOTE THAT RH RECOVERY MAY BE
DELAYED UNTIL EARLY MORNING /AROUND SUNRISE/...THUS FIRE ACTIVITY
COULD BE EXTREME AND/OR ERRATIC BEFORE AND AFTER THE PASSAGE OF THE
FRONT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL
10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ204-206-208.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...JACOBS
Hazardous weather outlook, Sep 4, 2:42 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT TUE SEP 4 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-052045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
342 PM CDT TUE SEP 4 2012 /242 PM MDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING ACROSS
PORTIONS OF NORTH CENTRAL NEBRASKA...GENERALLY ALONG AND EAST OF A
BARTLETT TO BASSETT TO BURTON LINE. SOME STORMS MAY BE STRONG WITH
DAMAGING WIND GUSTS AND SMALL HAIL. ADDITIONAL STORMS ARE POSSIBLE
EARLY THIS EVENING ACROSS SOUTHWEST NEBRASKA...HOWEVER THESE
STORMS WILL REMAIN WELL BELOW SEVERE LIMITS.

EXTREME FIRE DANGER IS CERTAIN ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA. CRITICALLY LOW RELATIVE HUMIDITY WILL COMBINE
WITH ABNORMALLY WARM TEMPERATURES AND OCCASIONAL WINDY CONDITIONS
TO CREATE CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CRITICAL OR EXTREME FIRE DANGER COULD DEVELOP THURSDAY AHEAD OF
ANOTHER STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Sep 4, 3:17 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM CDT TUE SEP 4 2012

NEZ008>010-042200-
BROWN NE-HOLT NE-ROCK NE-
417 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHWESTERN HOLT
AND EASTERN BROWN COUNTIES UNTIL 500 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF WILLOW LAKE STATE WILDLIFE
MANAGEMENT AREA...OR 17 MILES SOUTH OF AINSWORTH.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL EASTERN BROWN COUNTY THROUGH 500 PM CDT
RURAL NORTHERN ROCK COUNTY THROUGH 500 PM CDT
RURAL NORTHWESTERN HOLT COUNTY THROUGH 500 PM CDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Sep 4, 4:25 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT TUE SEP 4 2012

NEZ007-010-042330-
BOYD NE-HOLT NE-
525 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND EASTERN BOYD
COUNTIES UNTIL 630 PM CDT...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATKINSON...OR 21 MILES NORTHWEST OF
ONEILL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPENCER...
  HULL LAKE STATE WILDLIFE MANAGEMENT AREA...
  PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  BUTTE...
  MIDWAY...
  SPENCER DAM...
  BRISTOW...
  LYNCH...
  REDBIRD STATE WILDLIFE MANAGEMENT AREA...
  GROSS...
  HIGHWAY 11 MILE MARKER 160...
  HIGHWAY 11 MILE MARKER 170...
  HIGHWAY 281 MILE MARKER 190...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The Sioux Falls radar (KFSD), 166 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holt

When
September 4, 5:25 PM CST
Where
Holt County, 21.47 mi N of Page
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.710, -98.390

There were additional public reports of 45 to 55 m.p.h. wind gusts in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407618.